Last week, dozens of homeless people overdosed at (and around) a homeless shelter in Indianapolis, Indiana. The site of the crisis was Wheeler Mission, a Christian nonprofit which describes itself as a temporary emergency shelter to homeless and disadvantaged men. Wheeler Mission’s Chief Development Officer Steve Kerr told the media that most of the people overdosed inside or nearby. “We’ve experienced overdoses in the facility before but never ever to this degree.”
The shelter, which also operates a drug treatment center in Indianapolis, believes that somebody distributed synthetic drugs (Spice, K2, or bath salts), possibly laced with PCP to guests at the shelter. A person in a security video smoking the substance dropped to the ground immediately and went into convulsions. One man tried to bite another man in another video the police viewed.
Police arrested 63-year-old Melvin Cannon and 59-year-old Nathaniel Davis of “possession of and dealing in a synthetic drug or synthetic drug lookalike substance.”
Synthetic Overdoses are a Medical Emergency
While staff on-site attempted to administer Narcan to help the overdose victims, police and other first responders were tasked with keeping others within a two block radius alive. Police said they handled 25 overdose calls, and the effects of the toxic concoction lasted up to 48 hours. People who were hospitalized had overdose symptoms consistent with the results of Spice.
Synthetic drugs, however, are almost never the same formulation twice. Created to give a “cheap high” and usually marketed on the street to vulnerable populations such as the homeless, synthetic drugs are unfortunately a trend that is unlikely to end soon.
A week ago, four people overdosed on Spice in New Haven, Connecticut in 24 hours, the first event of its kind. “Every time a synthetic drug enters the market, just like many street drugs, there’s always a bit of a different formulation. There is always a chance that the drug may is laced with something even more toxic. We’re seeing a lot of these drugs being laced with other drugs, PCP, Carfentanil, things to boost the dosage,” New Haven Fire Chief John Alston told WTOL News.
Overdose symptoms of synthetic drugs can range from seizures, a racing heart, unconsciousness, and other immediate feelings of illness or sickness.